MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 46MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 46MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Model Number 71342340
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Infiltration into Tissue (1931); Arthralgia (2355); Osteolysis (2377); Metal Related Pathology (4530)
Date of Event 06/29/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a thr had been performed on an unspecified date, the patient sustained unbearable pain and metallosis.It is unknown if the patient has already undergone surgical intervention to resolve these symptoms, or any other measures taken to treat this adverse event.The patient¿s current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Updated investigation results: the device was not returned for evaluation and device specific identifiers were not provided thus a device evaluation or manufacturing record review were unable to be performed and the complaint could not be confirmed.The clinical/medical investigation concluded that, based on the reported symptoms it cannot be concluded that the events/clinical reactions (unbearable pain and metallosis) were associated with a mal-performance of the implant.The patient impact cannot be determined at this time.No further clinical assessment is warranted at this time.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the risk management file revealed the reported pain and metallosis are expected occurrences for this type of procedure and the associated rate of occurrence is within the expected rate.A review of the instructions for use revealed that, although rare, metal sensitivity reactions an/or allergic reactions to foreign materials have been reported in patients following joint replacement.A historical review concluded that there are no prior actions related to this product and event.A review of information available in this case revealed no evidence that the device failed to meet specifications and the cause of the pain and metallosis is unable to be determined.Potential causes for the reported pain and metallosis may include damaged product, implant corrosion, or material wear.Based on this investigation, the need for corrective action is not indicated.The contribution of the device to the reported event could not be corroborated.Should the device or additional information be received, the complaint will be reopened and further investigated.
 
Additional Manufacturer Narrative
The device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, the events/clinical reactions (unbearable pain and metallosis) were associated with a mal-performance of the implant.The patient impact cannot be determined at this time.No further clinical assessment is warranted at this time.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A review of the instructions for use for this device revealed that, although rare, metal sensitivity reactions an/or allergic reactions to foreign materials have been reported in patients following joint replacement, which have required device removal.The patient also should be advised to report any pain, decrease in range of motion, swelling, fever, squeaking, clicking, popping, grating or grinding noises, and unusual incidences.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include damaged product, implant corrosion or wear.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Additional information: a2, a4, b6, b7, d6a, d6b, h4.Corrected data: b3, b5, d1, d2, d3, d4, d10, g1(manufacturing site name and address), h6 (health effect - clinical code, health effect - impact code).
 
Event or Problem Description
It was reported that, after a bhr-tha had been performed on the patient¿s right hip on (b)(6) 2009, the patient experienced unbearable pain and elevated metal ion levels in blood.A revision surgery was performed on (b)(6) 2021 to treat this adverse event.During this procedure, the modular head, modular sleeve, and cocr liner were explanted and replaced with a plastic liner and a 40mm femoral head.Intraoperatively, a significant amount of osteolysis over the posterolateral aspect of the proximal femur and over the posterior aspect of the acetabular cup was denoted and filled with bone graft.The patient was transferred to the recovery room in stable condition.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a hip revision surgery was performed due to unbearable pain and elevated metal ion levels in blood, osteolysis was observed intraoperatively.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints were identified for the hemi head, modular sleeve and metal liner.However, as the devices are no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The reported pain, elevated metal ions, and intraoperative findings of tissues that have osteolytic appearance with grungy look with possible evidence of metallosis is consistent with the reported metallosis.However, with the information provided the clinical root cause of the reported metallosis cannot be definitively confirmed.It cannot be concluded the reported events/clinical reactions were associated with a malperformance of the implant.The patient impact beyond the revision cannot be determined with the information provided.It is noted however, the patient had acute fractures of the right greater trochanter 6 weeks post revision.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 46MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire TN CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire TN CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14655048
Report Number1020279-2022-02870
Device Sequence Number11978953
Product Code KWL
UDI-Device Identifier00885556071588
UDI-Public00885556071588
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K093363
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Consumer,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 10/21/2022
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/29/2013
Device Model Number71342340
Device Catalogue Number74122546
Device Lot Number08JW18836
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/23/2022
Supplement Date Received by Manufacturer07/06/2022
08/12/2022
09/30/2022
10/21/2022
Initial Report FDA Received Date06/10/2022
Supplement Report FDA Received Date07/08/2022
08/12/2022
10/04/2022
10/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/30/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
3005975929-3/10/15-001
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71332530 / LOT: 09EM17723.; PN: 71332535 / LOT: 09GT33501.; PN: 71335558 / LOT: 08MM13322.; PN: 71341158 / LOT: 08MW20868.; PN: 71357111 / LOT: 09AM13681A.; PN: 74222200 / LOT: 08JW19035.; R3 20 DEG XLPE LNR 40MM ID X 58OD.; TITANIUM MODULAR HEAD SLV 12/14 TPR +0.
Outcome Attributed to Adverse Event Other;
Patient Age72 YR
Patient SexMale
Patient Weight97 KG